Alert archive / Iowa / River Flood Warnings in 2019

River Flood Warning 41, NWS Des Moines, IA

April 30, 2019Davis County, Wapello County, Iowa

NWS Des Moines, IA issued this river flood warning at Apr 30, 2019, 3:25 PM CDT for Davis County, Wapello County, Iowa. It was in force for 31 hr.

The area

The outline as issued.

The facts

Issued
Apr 30, 2019, 3:25 PM CDT (20:25 UTC)
Expired
May 1, 2019, 10:00 PM CDT
In force
31 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Davis County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River at Ottumwa (OTMI4).

Action stage
9 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05489500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

626 
WGUS43 KDMX 302025
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
325 PM CDT Tue Apr 30 2019

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...Des 
Moines River...

  Affecting the following counties in Iowa...Davis...Wapello
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC051-179-012024-
/O.NEW.KDMX.FL.W.0041.190430T2025Z-190502T0300Z/
/OTMI4.1.ER.190430T1826Z.190501T0000Z.190501T0300Z.NO/
325 PM CDT Tue Apr 30 2019

...Flood Warning in effect until late this evening...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Des Moines River at Ottumwa, or From Middle Avery Creek near 
  Chillicothe...to Eldon.
* Until late this evening.
* At  3:20 PM Tuesday the stage was 11.5 feet, or 0.0 feet above 
  Flood Stage.
* Flood Stage is 11.5 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 11.6 feet, or 0.1 feet above Flood Stage, this 
  evening. Then begin falling and go below Flood Stage late this 
  evening.
* Impact...At 11.5 feet, Water affects the northeast side of Rabbit 
  Run Road.

&&

LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
      4087 9221                       

$$
1 follow-up statement
919 
WGUS83 KDMX 010111
FLSDMX

Flood Statement
National Weather Service Des Moines IA
811 PM CDT Tue Apr 30 2019

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...Des Moines River...West Fork Des Moines 
River...

  Affecting the following counties in Iowa...Davis...Palo Alto...
  Pocahontas...Wapello
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC051-179-010141-
/O.CAN.KDMX.FL.W.0041.000000T0000Z-190502T0300Z/
/OTMI4.1.ER.190430T1826Z.190430T2030Z.190430T2240Z.NO/
811 PM CDT Tue Apr 30 2019

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Des Moines River at Ottumwa, or From Middle Avery Creek near 
  Chillicothe...to Eldon.
* At  7:50 PM Tuesday the stage was 11.4 feet, or 0.1 feet below 
  Flood Stage.
* Forecast...fall to 7.2 feet Thursday morning.
* Impact...At 11.5 feet, Water affects the northeast side of Rabbit 
  Run Road.

&&

LAT...LON 4087 9221 4108 9257 4111 9251 4092 9220
      4087 9221                       

$$

IAC147-151-010141-
/O.CAN.KDMX.FL.W.0039.000000T0000Z-190505T0600Z/
/EMTI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
811 PM CDT Tue Apr 30 2019

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The West Fork Des Moines River at Emmetsburg, or From near 
  Graettinger...to Cylinder Creek near West Bend.
* At  7:15 PM Tuesday the stage was 10.9 feet, or 0.1 feet below 
  Flood Stage.
* Forecast...fall to 10.8 feet Thursday morning.
* Impact...At 11.0 feet, Iowa 4 is threatened in areas near the river
  overpass. The road to the rendering plant is threatened and the 
  road to the sanitary landfill area is closed.

&&

LAT...LON 4309 9475 4326 9483 4326 9471 4294 9444
      4279 9444 4309 9475             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Apr 30, 3:24 PM CDT, 1 minute earlier.

Area forecast discussion, Apr 30, 3:24 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Des Moines IA
324 PM CDT Tue Apr 30 2019

.SHORT TERM.../Tonight through Wednesday/
Issued at 325 PM CDT Tue Apr 30 2019

Surface low continues to be located across NW TX with an inverted
trough feature stretching northeastward into OK and KS and MO. Iowa
remains to the north on the cold side of the system which has
resulted mainly drizzle and showers across the area today. This
trend is expected to continue into this evening. However the
stronger shortwaves ejecting ahead of the main upper trough
continues to lift through the central/southern Plains currently and
will allow for the large area of showers across NE KS and northern
MO to translate northward into Iowa, especially southern Iowa this
evening. Maybe a thunderstorm still embedded in the far southeast,
but instability expected to be fairly limited and therefore suspect
majority of the activity to be showers and little thunder. Some
additional shower development expected late this evening into
tonight across the central/north with shortwave moving through CO to
lift through NE/IA late tonight. This activity should diminish and
move east toward sunrise and through the morning hours Wednesday.
Another shortwave moving through the main upper trough currently
dropping through NV will eject eastward through the state late
Wednesday night into early Thursday. This will bring another chance
for some widespread showers and a few storms. No severe storms are
anticipated, but another widespread quarter of an inch of rain is
possible. Overall conditions will continue to be cool and cloudy
with regards to temperatures tonight into tomorrow night. Could see
temps approach 60 into the low 60s in the far south/southeast for
Wednesday.

.LONG TERM.../Wednesday night through Tuesday/
Issued at 325 PM CDT Tue Apr 30 2019

Confidence:  Medium to High

Next system to affect Iowa is currently over Nevada/Utah and is
expected to track east-northeast. H500 pattern shows one wave
which is expected to split into two separate wave; one into a
northern/southern stream component each as it crosses the Rockies
and enters the High Plains. The northern stream wave will reach
northern Minnesota by 12z Thursday while the southern stream wave
will quickly eject northeast into the mid-Mississippi River Valley
about the same time. Neither wave will amplify much, but with a
sub-tropical high anchored over the southeast coast; ample
moisture will again be available for showers and thunderstorms
with the southern stream wave. With the persistent southwest upper
flow and high locked in place over the southeast US, an upper
level boundary will continue to sit just south of the state and
provide continued lift with each wave that passes near it. Clouds
will again thicken up early in the period with showers and
scattered thunder southeast spreading over most of the area
through the overnight. Clouds and showers should keep temperatures
in the 40s to 50s over the region Wednesday night. There are some
timing differences with the departure of the system on Thursday.
The NAM is quickest with the GFS next followed by the Euro.
Despite the differences, there is general consensus that clearing
will be on the way by the afternoon hours as a ridge of high
pressure builds into the region. H850 temperatures will recover to
3 to 4C by 00z. This should help push into the 50s north to the
lower to mid 60s south. Over the next 36 hours the upper level
pattern relaxes with little available shortwave energy approaching
until a northern stream system enters the Northern Plains by
Friday morning. Though moisture will be somewhat limited, there
may be some scattered showers later Friday afternoon into Friday
night as as weak front passes through the region. Depending on the
timing of the Friday boundary, Saturday may actually turn out to
be a dry day. Right now, confidence is a bit lower on timing.
Temperatures will be on the mend into the weekend with 60s for
Friday and 60s/70s on Saturday. Even a modest amount of sunshine
with H850 temps pushing 6 to 8C should elevate highs into the
lower to mid 70s south. For now will not vary too much from
current forecast, but consider slightly warmer temperatures
Saturday if the current trends hold.

/Sunday through Tuesday/...

Confidence: Low to Medium

There is generally less agreement with timing of features in the
last portion of the extended.  Through Sunday there is good
agreement with a trailing and weakening cold front into Sunday
morning. The main difference in the Euro/GFS is the extent of the
speed of the parent H500 wave over southern/Central Canada.
Despite a slower GFS than the Euro, the outcome is pretty much the
same. The timing of the showers and overall expected temperatures
are very similar in the upper 60s/lower 70s for Sunday. The
remainder of the forecast is still much more uncertain with the
timing of the large scale system next week. The Euro is actually
faster with the onset of precipitation Monday than the GFS and
also warms the region up significantly Monday afternoon. There may
be a need to raise temperature 10 to 15 degrees early next week
if the Euro is more correct. Eventually with another large scale
southwest trough becoming established by Tuesday, the pattern
going forward appears to be wet and mild.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1246 PM CDT Tue Apr 30 2019

Continued showers and some drizzle through much of the forecast
period. Thunder chances look to be fairly isolated and mainly
impacting KOTM late this afternoon into this evening. Otherwise
mainly IFR to MVFR CIGS in place this afternoon and will remain in
place through the period, potentially dropping to LIFR/IFR
tonight. Easterly winds to increase some into this evening, then
shift around to the northeast to north/northwest into Wednesday.
VSBYS also expected to remain in the MVFR range to possible IFR
range through the period with the precipitation chances.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Beerends
LONG TERM...REV
AVIATION...Beerends
Hazardous weather outlook, Apr 30, 5:34 AM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
534 AM CDT Tue Apr 30 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
534 AM CDT Tue Apr 30 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are possible across Iowa into tonight. A few may
produce small hail and moderate to locally heavy rain later this
afternoon and evening, but overall the threat of severe weather
and flash flooding is low.

River flood warnings from previous precipitation remain in effect
for the East Fork Des Moines River. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated non severe thunderstorms are anticipated again Wednesday
Night and early this weekend. Heavy rains are not anticipated.

Minor river flooding will persist along the East Fork Des Moines
into the weekend as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

Small

Nearby

River Flood Warnings in Iowa, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.